Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 176, NWS Paducah, KY

June 27, 2002Perry County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Jun 27, 2002, 4:16 PM CDT for Perry County, Missouri. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2002, 4:16 PM CDT (21:16 UTC)
Expired
Jun 27, 2002, 5:15 PM CDT
In force
59 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Perry County, MO

The radar

The St Louis radar (KLSX), 126 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 4:23 PM CDTThunderstorm Wind 52 EPerryville, MOWinds estimated near 60 MPH blew out the showroom window of a car dealership on Highway 51. A nearby outbuilding was blown onto a pickup truck. Numerous large tree limbs were down throughout town.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.3 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1858 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1858 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 272116
SVRPAH
MOC157-272215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
416 PM CDT THU JUN 27 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERRY COUNTY IN MISSOURI

* UNTIL 515 PM CDT

* AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF PERRYVILLE...MOVING SOUTHEAST
  AT 20 MPH.

LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WITH THIS STORM. TAKE
COVER IN A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

LAT...LON 3773 9013 3761 9008 3766 8954 3788 8985

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:15 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Jun 27, 1:15 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT THU JUN 27 2002

CURRENT CONVECTION IN AND AROUND PAH CWA IN LINE WITH AM FORECAST
DISCUSSION...SO WILL NOT DWELL ON IT FOR THIS PACKAGE.

BEING ON THE EDGE CAN BE TRICKY WHEN YOUR DEALING WITH A PCPN/NO
PCPN DECISIONS. MAIN FORECAST PROBLEM FOR THE WEEKEND WILL BE
LOCATION OF NORTHERN EDGE OF PCPN VS. SLOWLY DISSOLVING SFC
TROF/FRONTAL BOUNDARY. OUTFLOW DOMINATED STORMS UNDER WEAK SHEAR
ALOFT MAY EFFECTIVELY SHUNT MEASURABLE PCPN BOUNDARY TO THE SOUTHERN
LIMIT OF CWA...ESPECIALLY SATURDAY INTO EARLY SUN. MAY KEEP POPS AT
20 PERCENT OR DROP BELOW INTO ISOLATED TERRITORY...EVEN FOR THE SRN
1/2-1/3 OF PAH FORECAST AREA.

IN REVIEWING THE INITIAL/FIRST GUESS MASS/HEIGHT FIELDS OF THE
NUMERICAL MODELS SUITE...THE RUC AND AVN APPEARED TO BE THE CLOSEST
TO THE 12Z UA RUNS IN THE SHORT TO MID-RANGE MODEL DATA...WITH UKMET
AND MRF/A.K.A. AVN/ OK FOR THE LONGER RANGE INTO THE JULY 4TH
HOLIDAY. THE ETA/MESOETA SEEMED TO INITIALIZE HEIGHT AND VORT FIELDS
70-100NM TOO FAR TO THE NORTHEAST...WITH AVN JUST SLIGHTLY TO THE
WEST. ALTHOUGH THE PLACEMENT AND TIMINING /ABOUT 3 HOURS FAST/ WAS A
LITTLE OFF FOR THE 40KM RUC THIS MORNING...IT WELL DEPICTED THE
MINOR VORTS AND SHEAR AXIS ON WHICH THE LATE MORNING/EARLY AFTN
CONVECTION WAS FIRING OVER WRN KY.

ALONG THE 302-307K ISENTROPIC LAYER...EXTREMELY WEAK PRES ADVECTION
AND MARGINAL MOISTURE ARE IN PLACE ACROSS THE SOUTHERN 1/2-1/3 OF
CWA THROUGH FRIDAY...BECOMING ALMOST NON-EXISTANT ON SATURDAY AND
INTO EARLY SUN. AVN 1000-850 MB QG FORCING/Q VECTORS/Q SUB N
DIVERGENCE ALSO SUGGEST THAT ANY LOW LEVEL FORCING WILL BE MINIMAL
THROUGH THE WEEKEND. BASICALLY...ANY PCPN THAT WOULD OCCUR WOULD BE
ISOLATED AND DIURNALLY DRIVEN IN NATURE.

THE EFFECTIVE RETURN FLOW BACK INTO THE WRN CWA RETURN LATE SUN...AS
MINOR WAA FLOW AND NW-SERN BOUNDARY ARE BECOME EVIDENT OVER SERN MO.
I WILL KEEP LOW POP FORECAST IN PLACE FOR MON/TUE...WITH HIGHER
CHANCE POP FOR MID WEEK...INCLUDING THE 4TH OF JULY.

AVN MOS HAS BEEN INITIALIZING 4 DEGREES COOLER TODAY AND IN PREVIOUS
RUNS...WITH NGM MOS FAIRLY CLOSE AT 18Z. AVN MOS DWPTS
REASONABLE...BUT NGM MOS TO DRY...RELATIVELY SPEAKING. WILL LIKELY
GO WITH SLIGHTLY HIGHER DEWPOINTS...ESPECIALLY S OF BOUNDARY THIS
WEEKEND...AND SLIGHTLY HIGHER MAXES...CLOSER TO NGM THROUGH FRI.

I WILL REFRAIN FROM MENTIONING HEAVY RAIN POTENTIAL IN ZONE
PACKAGE...AS COVERAGE WILL BE HIGHLY LOCALIZED IN NATURE. I WILL
LEAVE MENTION OF HEAVY RAIN TO ANY SHORT TERM FORECASTS/HAZARDOUS
WEATHER OUTLOOKS...ETC...THAT ARE ISSUED TODAY OR TONIGHT.

.PAH...NONE.

SMITH

In the hours before

Special weather statement, Jun 27, 1:15 PM CDT, 3 hours 1 minute before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-280000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT THU JUN 27 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA...

HAZARDS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FOUR STATE
AREA THIS AFTERNOON AND EVENING.

DISCUSSION...
AT MIDDAY A COLD FRONT WAS LOCATED FROM EAST CENTRAL MISSOURI ACROSS
CENTRAL ILLINOIS AND INTO CENTRAL INDIANA.  SCATTERED SHOWERS AND
THUNDERSTORMS HAVE ALREADY DEVELOPED ALONG THIS BOUNDARY AND ALSO
ACROSS WESTERN KENTUCKY.  ANY THUNDERSTORMS ACROSS WESTERN KENTUCKY
THIS AFTERNOON ARE EXPECTED TO REMAIN WELL BELOW SEVERE LIMITS.
HOWEVER...THE ENVIRONMENT NEAR THE FRONT ACROSS PORTIONS OF SOUTHERN
ILLINOIS AND SOUTHWEST INDIANA WILL BE SOMEWHAT CONDUCIVE TO
DAMAGING WIND GUSTS.

VERY WEAK WIND FIELDS WILL PREVENT ANY ORGANIZED OR PROLONGED SEVERE
STORMS...SO ANY SEVERE WIND GUSTS WILL BE ISOLATED.  HOWEVER...THE
WEAK WIND FIELDS WILL RESULT IN A RELATIVELY SLOW EASTWARD STORM
MOTION...WHICH MAY RESULT IN LOCALIZED HEAVY RAINFALL.  LARGE HAIL
IS NOT EXPECTED DUE TO THE EXTREMELY WARM AIRMASS IN PLACE ACROSS
THE REGION.  THE ACTIVITY SHOULD WEAKEN WITH SUNSET...BRINGING AN
END TO THE SEVERE WEATHER POTENTIAL.  THE MOST LIKELY AREAS TO
EXPERIENCE STRONG TO SEVERE THUNDERSTORM WIND GUSTS THIS AFTERNOON
ARE NORTH OF A PERRYVILLE MISSOURI TO OWENSBORO KENTUCKY LINE.

SPOTTER ACTIVATION...
ACTIVATION OF SPOTTERS MAY BE REQUESTED THIS AFTERNOON AND
EVENING...ESPECIALLY ACROSS THE NORTHERN HALF OF THE QUAD STATE
REGION.

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.